Chart Review

Chart review to identify possible adverse events involves reading physician and nurse progress notes and carefully examining the chart if certain indicators are present. For ADEs, these indicators might include an unexpected need for blood transfusion, the transfer of the patient to an intensive care unit, falls, explicit comments in the chart about a drug reaction, abnormal laboratory values, unexpected hypotension, and recent changes in mental state (Cullen et al., 1995). More recently, chart review has begun to use the rules incorporated in automated surveillance techniques. The Institute for Healthcare Improvement and Premier, Inc., have modified the automated surveillance methodology (Classen et al., 1991) created at LDS Hospital, Salt Lake City, to develop an ADE trigger that does not require computerized technology. The tool has about 20 triggers, outlined in Box 6-1,

BOX 6-1
Triggers for Chart Review to Detect Adverse Drug Events

  • Receiving diphenhydramine

  • Receiving vitamin K

  • Receiving Flumazenil

  • Receiving Droperidol or Ondanestron Promethazine or Hydoxyzine or Trimethobenzamide or Prochlorperazine or Metoclopramine

  • Receiving naloxone

  • Receiving Diphenoxylate or Loperamide or Kaopectate of Pepto-Bismol

  • Receiving sodium polystyrene

  • Partial thromboplastin time >100 seconds

  • International normalized ratio >6

  • White blood count <3,000

  • Serum glucose <50

  • Rising serum creatine

  • Clostridium difficile positive stool

  • Digoxin level >2

  • Lidocaine level >2

  • Gentamicin or Tobramycin levels: peak >10, trough <2

  • Vancomycin level >26

  • Theophylline level >20

  • Oversedation, lethargy, fall, hypotension

  • Rash

  • Abrupt cessation of medication

  • Transfer to a higher level of care

SOURCE: Rozich et al., 2003.



The National Academies | 500 Fifth St. N.W. | Washington, D.C. 20001
Copyright © National Academy of Sciences. All rights reserved.
Terms of Use and Privacy Statement